The mother of a teenager who died after suffering an adverse reaction to antipsychotic medication has told a royal commission lessons must be learnt.
The mother of a teenager who died after suffering an adverse reaction to antipsychotic medication has told a royal commission lessons must be learnt.

Teen’s brain was ‘bulging out of skull’

Oliver McGowan never let his disabilities hold him back and aspired to compete in the Paralympics, but the teenager died after suffering an adverse reaction to antipsychotic medication.

His mother Paula McGowan believes the 18-year-old's death at a UK hospital in November 2016 could have been prevented.

"If Oliver had not had the labels of autism and intellectual disability attached to him, he would not have been prescribed psychotropic medications," Ms McGowan told the Disability Royal Commission on Tuesday.

Oliver was born premature and was not expected to survive after he developed bacterial meningitis.

He did but was left with a mild hemiplegia, focal seizure epilepsy and a mild intellectual disability. He was later diagnosed with high-functioning autism.

Ms McGowan said Oliver's "steely determination" led him to become a school prefect, football player and runner.

"We were told by Oliver's neurologist that he had a full life expectancy, and it was expected he would live an independent life with little support," she said.

In 2015, Oliver was hospitalised after a partial focal seizure and was given antidepressants, then a couple of months later he was given antipsychotic medication.

"Oliver did not have a diagnosis of psychosis or mental illness," Ms McGowan said.

Ms McGowan said the effect was catastrophic, and she did not recognise her once-vibrant son, who was hallucinating and having up to 30 seizures a day.

"We walked into Oliver's room one day and found him having an oculogyric crisis … causing his eyes to roll upwards," she said.

"He was left like this for six hours as the doctor at first believed it was behavioural."

Ms McGowan said when Oliver was taken off the medication, his mood and seizure activity returned to normal.

 

Oliver McGowan, 18, died at a UK hospital in November 2016. Picture: Supplied by the Disability Royal Commission
Oliver McGowan, 18, died at a UK hospital in November 2016. Picture: Supplied by the Disability Royal Commission

While in hospital in 2016, Oliver was again given antipsychotic medication and had an adverse reaction, which resulted in him developing neuroleptic malignant syndrome.

Doctors said his brain was so badly swollen it was "bulging out the base of his skull".

The family was told he would have no speech, language or way of communicating, would be tube-fed for the rest of his life and was paralysed.

"That beautiful smile, his sense of humour and words of wisdom were gone forever," Ms McGowan said.

Oliver had no chance of having a meaningful life, so his life support was turned off.

He died due to a combination of pneumonia and hypoxic brain injury.

Ms McGowan, who now lives in Newcastle, NSW, told the royal commission she believed there could be similar issues in Australia regarding over-medication and premature deaths of people with disability.

She said the focus should be on awareness, training and communication.

Ms McGowan also suggested Australia conduct national reviews into the deaths of people with disabilities.

"It is crucial to know how many deaths there are each year and how many of the people with learning disabilities who have died prematurely were taking psychotropic medications," she said.

"Such reviews could examine whether people with learning disabilities are dying preventable deaths."

Earlier, senior counsel assisting the hearing Kate Eastman said research suggested up to 60 per cent of people with intellectual disability were prescribed psychotropic medication to manage challenging behaviours, and only 30 per cent of them had a mental illness.

"This is a significant number when you recall that 1.8 per cent of the Australian population has an intellectual disability," Ms Eastman said.

She said using psychotropic medication as a chemical restraint raised concerns, including an over-reliance as a first response to challenging behaviour, misuse or overdosing of medication, and side effects.

The hearing continues.

Originally published as Teen's brain was 'bulging out of skull'


No new Qld cases as Europe wave soars

Premium Content No new Qld cases as Europe wave soars

Qld records no new COVID cases as Europe’s second wave worsens

Charleville father guilty of multiple domestic violence offences

Premium Content Charleville father guilty of multiple domestic violence...

A CHARLEVILLE father showed up to his ex-partner and children’s home drunk, whipped...

Labor accused of giving voters’ private details to unions

Premium Content Labor accused of giving voters’ private details to unions

Personal details of a number of people has allegedly been shared